Texas, 2006Flash Flood and Hail in Texas, April 20, 2006
April 20, 2006 · NWS FWD · 19 events in 7 counties and zones
9 thunderstorm wind, 8 hail, 1 flash flood, 1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 19, 9:01 PM CST, 5 hours 29 minutes earlier.
Area forecast discussion, Apr 19, 9:01 PM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1001 PM CDT WED APR 19 2006
.UPDATE...
HAVE ISSUED A FLASH FLOOD WATCH FOR THE NORTHERN AND EASTERN
PORTIONS OF NORTH TEXAS FOR TONIGHT. HEAVY RAINS POSSIBLE PLUS SOME
TRAINING...RESULTING IN A HIGH POTENTIAL FOR FLASH
FLOODING...ESPECIALLY IN URBAN AREAS. 42
&&
.UPDATE...
926 PM CDT...
ANOTHER UPDATE TO FOLLOW TO INCLUDE NEW SEVERE THUNDERSTORM WATCH.
THUS...ALL OF NORTH TEXAS WILL BE UNDER ONE OF THE TWO SVR TRW
WATCHES UNTIL 3 AM CDT. 42
&&
.AVIATION...
655 PM CDT
TSRA WILL FLIRT WITH THE METRO TAF SITES. BEST ELEVATED CONVECTION
TO SOUTH WILL DIMINISH INTENSITY OF THOSE IN METROPLEX. TS WILL BE
NEAR ACT THRU 02Z...MORE ACTIVITY APPROACHING FROM SW LATE EVENING.
BULK OF ACTIVITY WILL BE AFTER 06Z THRU DAYBREAK WITH NEXT IMPULSE.
BL BENEATH FRONTAL INVERSION WILL REMAIN FREE OF CLOUDS AND BR...
EXCEPT DURING SIGNIFICANT PRECIP. ANOTHER ROUND OF TSRA SLATED FOR
THURS AFTERNOON. 25
&&
.UPDATE...
548 PM CDT
WILL ISSUE QUICK UPDATE TO REFLECT INCREASE IN CONVECTION OVER THE
WESTERN PORTIONS OF THE CWA. THIS WILL BLEND IN WELL WITH THE
EVENING AND OVERNIGHT PORTIONS OF THE CURRENT FORECAST. 42
&&
.PREV DISCUSSION...
255 PM CDT
NOW STATIONARY FRONT SITS TEMPLE TO TYLER AND SHOULD BEGIN MOVING
NORTH VERY SLOWLY THIS EVENING. STORMS ARE TRYING TO FORM IN WARM
SECTOR...BUT A BIT EARLY TO TELL HOW MUCH CONVECTION WE/RE GOING
TO SEE IN THE SOUTHERN COUNTIES. MY BEST GUESS IS ISENTROPIC LIFT
BEGINS LATE THIS AFTERNOON OUT WEST AND OVERNIGHT CONVECTION
SEEMS LIKE MOSTLY RAIN WITH EMBEDDED TSTMS...POSSIBLY SOME
HAILERS IN THERE AS WELL. STORMS GOING IN BIG BEND AND SJT/S AREA
ARE LIKELY THE START OF IT ALL. WITH FRONT STRETCHED ACROSS CWA
ON THURSDAY...IF MORNING RAIN MOVES OUT AND SUN COMES UP TO WARM
THE SOUTH SIDE OF THE BOUNDARY...THERE IS A PRETTY VIGOROUS SHORT
WAVE MOVING INTO OUR AREA AND WE HAVE POTENTIAL FOR SEVERE
WEATHER THURSDAY AFTERNOON. LOCATION OF FRONT AND AMOUNT OF SUN
WILL BE THE BIG DETERMINING FACTORS ON EXACT LOCATION FOR MOST
POTENTIAL.
SHORT WAVE PULLS OUT FRIDAY AND SUBSIDENCE WILL SET IN FROM THE
WEST SHUTTING OFF PRECIP. POPS THEN LOOK LOW THROUGH SUNDAY. ON
MONDAY A NEW UPPER LOW MOVES INTO THE FOUR CORNERS AREA AND SOME
POTENTIAL FOR POPS WILL RETURN...WILL BE CONTINGENT ON LOCATION
AND TIMING OF DISTURBANCES MOVING AROUND THE UPPER LOW. NEW COLD
FRONT PROGGED IN ON TUESDAY AS THAT LOW PULLS EAST. 84
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 80 60 75 58 / 10 80 50 60
WACO, TX 86 61 78 59 / 20 60 40 20
PARIS, TX 79 61 75 56 / 10 80 30 70
DENTON, TX 78 55 76 55 / 10 70 50 70
MCKINNEY, TX 79 56 75 57 / 10 80 40 70
DALLAS, TX 80 61 76 59 / 10 80 50 60
TERRELL, TX 81 59 79 58 / 10 80 40 50
CORSICANA, TX 82 62 78 59 / 20 70 40 20
TEMPLE, TX 86 64 79 59 / 30 50 30 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
25/42/58/92/91/82
Hazardous weather outlook, Apr 19, 9:27 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1027 PM CDT WED APR 19 2006
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1027 PM CDT WED APR 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS NORTH TEXAS
OVERNIGHT...RESULTING IN A SLIGHT RISK OF SEVERE THUNDERSTORMS...AND
THE THREAT OF HEAVY RAINS AND FLASH FLOODING. LARGE HAIL WILL BE
THE MAIN THREAT IN THE SEVERE THUNDERSTORMS...ALTHOUGH DAMAGING
DOWNBURST WINDS ARE ALSO POSSIBLE.
HEAVY RAINS ARE ALSO POSSIBLE TONIGHT OVER THE NORTHERN AND EASTERN
PORTIONS OF NORTH TEXAS. RAINFALL AMOUNTS BETWEEN TWO AND
THREE INCHES ARE POSSIBLE...WITH ISOLATED HIGHER AMOUNTS...RESULTING
IN SCATTERED EXCESSIVE RUNOFF AND FLASH FLOODING. THIS WILL BE AN
EVEN BIGGER PROBLEM IN URBAN AREAS. AS A RESULT... A FLASH FLOOD
WATCH IS IN EFFECT THROUGH 600 AM FOR THE AREA GENERALLY NORTH AND
EAST OF AN EASTLAND...CORSICANA...PALESTINE LINE.
.DAYS TWO THROUGH SEVEN..
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AREAWIDE ON THURSDAY.
A FEW TORNADOS ARE POSSIBLE. LARGE HAIL AND DAMAGING DOWNBURST
WINDS...AS WELL AS HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL ALSO
BE POSSIBLE. THERE WILL CONTINUE TO BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS FRIDAY ACROSS THE SOUTHEASTERN HALF OF NORTH TEXAS.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
ISOLATED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AREAWIDE.
42
In the hours before
Local storm report, Apr 19, 11:41 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1241 AM CDT THU APR 20 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL WATAUGA 32.87N 97.25W
04/20/2006 E0.88 INCH TARRANT TX TRAINED SPOTTER
REPORTED IN WATAUGA.Local storm report, Apr 19, 11:44 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1244 AM CDT THU APR 20 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM TSTM WND GST WATAUGA 32.87N 97.25W
04/20/2006 M77 MPH TARRANT TX TRAINED SPOTTER
77 MPH WIND GUST MEASURED TREES AND POWER LINES BLOWN
OVER.Special weather statement, Apr 19, 11:50 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1250 AM CDT THU APR 20 2006
TXZ132-133-200615-
JOHNSON-SOMERVELL-
1250 AM CDT THU APR 20 2006
...SIGNIFICANT WEATHER UPDATE...
AT 1250 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 14 MILES SOUTHEAST OF
GRANBURY...MOVING NORTHEAST AT 55 MPH. OTHER STRONG STORMS WERE
MOVING THROUGH SOUTHERN TARRANT AND NORTHERN JOHNSON COUNTIES.
CITIES IN THE PATH OF THESE STORMS INCLUDE ALVARADO...BURLESON...
CLEBURNE...GODLEY...JOSHUA...KEENE...VENUS AND CLEBURNE STATE PARK.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
Special weather statement, Apr 19, 11:53 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1253 AM CDT THU APR 20 2006
TXZ103-200630-
DENTON-
1253 AM CDT THU APR 20 2006
...SIGNIFICANT WEATHER UPDATE...
AT 1253 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 5 MILES NORTHWEST OF
TROPHY CLUB...MOVING NORTHEAST AT 30 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ARGYLE...AUBREY...
BARTONVILLE...COPPER CANYON...DENTON...DOUBLE OAK...FLOWER
MOUND...HIGHLAND VILLAGE...JUSTIN...KRUM...LEWISVILLE...PILOT
POINT...ROANOKE...SANGER...SHADY SHORES...THE COLONY...AND TROPHY
CLUB.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
Special weather statement, Apr 20, 12:15 AM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
115 AM CDT THU APR 20 2006
TXZ134-145-200715-
ELLIS-HILL-
115 AM CDT THU APR 20 2006
...SIGNIFICANT WEATHER UPDATE...
AT 113 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS 11 MILES NORTH OF HILLSBORO...MOVING
SOUTHEAST AT 40 MPH.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED WITH THE
GUST FRONT AHEAD OF THE STORMS.
THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. IF THE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING MAY
BE NEEDED.
25
Local storm report, Apr 20, 12:42 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
142 AM CDT THU APR 20 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST 4 NW IRVING 32.90N 97.02W
04/20/2006 M60 MPH DALLAS TX ASOS
DFW OBSERVATION REPORTS A WIND GUST OF 60 MPH.Event by event
9 thunderstorm wind, 8 hail, 1 flash flood, 1 high wind. Local standard time, as filed.
Thunderstorm Wind, Hunt
- When
- April 20, 2:30 AM CST
- Where
- Hunt County, Quinlan
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.933, -97.233
County officials reported several trees blown down and a few structures damaged by strong winds.
Hail, Lampasas
- When
- April 20, 4:49 PM CST
- Where
- Lampasas County, 4 mi W of Lampasas
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 30.850, -96.967
Hail, Lampasas
- When
- April 20, 4:57 PM CST
- Where
- Lampasas County, 3 mi W of Lampasas
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 30.850, -96.967
Golf ball-size hail reported in town.
Thunderstorm Wind, Lampasas
- When
- April 20, 5:00 PM CST
- Where
- Lampasas County, Kempner
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- NEWSPAPER
- Coordinates
- 31.017, -97.300
Several trees blown down.
Hail, Coryell
- When
- April 20, 5:25 PM CST
- Where
- Coryell County, Copperas Cove
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.083, -96.983
Reported on the south side of Highway 190.
Thunderstorm Wind, Coryell
- When
- April 20, 5:25 PM CST
- Where
- Coryell County, Copperas Cove
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $40,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.883, -96.600
Trees, power lines, and large tree limbs down around the city. A carport was also blown away. Most of the damage was reported on the south side of Highway 190.
Hail, Bell
- When
- April 20, 6:02 PM CST
- Where
- Bell County, Killeen
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Hail, Bell
- When
- April 20, 6:05 PM CST
- Where
- Bell County, 6 mi S of Killeen
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.900, -96.133
Golf ball-size hail reported.
Thunderstorm Wind, Bell
- When
- April 20, 6:13 PM CST
- Where
- Bell County, 4 mi SE of Killeen
- Measured
- 52 kt (60 mph) measured sustained
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.083, -98.000
Storm spotter measured a 60 MPH wind gust in Harker Heights.
Thunderstorm Wind, Bell
- When
- April 20, 6:30 PM CST
- Where
- Bell County, 4 mi NNW of Belton
- Measured
- 61 kt (70 mph) measured sustained
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.100, -97.350
Storm spotter measured a 70 MPH wind gust. The emergency manager reported a few mobile homes were damaged.
Thunderstorm Wind, Bell
- When
- April 20, 6:39 PM CST
- Where
- Bell County, Temple
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
A roof of a barn and a garden shed were blown away.
Hail, Bell
- When
- April 20, 7:04 PM CST
- Where
- Bell County, Rogers
- Measured
- 1.25 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.067, -98.250
Thunderstorm Wind, Bell
- When
- April 20, 7:05 PM CST
- Where
- Bell County, Heidenheimer
- Measured
- 74 kt (85 mph) estimated sustained
- Injuries
- 4 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.067, -98.233
At least 20 mobile homes were damaged or destroyed. Several were rolled off their foundations and virtually disintegrated. Numerous barns and outbuildings were destroyed. Four people were injured. Winds were estimated at 80 MPH.
Flash Flood, Bell
- When
- April 20, 7:12 PM CST to 9:30 PM CST
- Where
- Bell County, Belton
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.133, -97.917
Part of Interstate 35 was closed due to flash flooding. One home was evacuated due to flooding.
Thunderstorm Wind, Milam
- When
- April 20, 7:28 PM CST
- Where
- Milam County, Cameron
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.133, -97.917
Trees and power lines blown down.
Hail, Milam
- When
- April 20, 7:36 PM CST
- Where
- Milam County, Cameron
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.133, -97.733
Thunderstorm Wind, Falls
- When
- April 20, 7:45 PM CST
- Where
- Falls County, Rosebud
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.050, -97.733
High Wind, Coryell
- When
- April 20, 7:45 PM CST
- Where
- Coryell forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.117, -97.500
A metal building was damaged and limbs blown down. The damage was due to strong winds associated with dissipating thunderstorms.
Hail, Robertson
- When
- April 20, 8:18 PM CST
- Where
- Robertson County, Hearne
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.100, -97.683
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, April 20, 20061 injured · $100 million · F1 · 32 events
- Hail and Damaging Wind in Georgia, April 20, 2006$566,000 · 1.75 in hail · 21 events
- Flash Flooding and Hail in Tennessee, April 20 to 21, 2006$175,000 · 1.75 in hail · 16 events
- Hail in Mississippi, April 20, 2006$100,000 · 2 in hail · 2 events
- Hail and Damaging Wind in Mississippi, April 20 to 21, 2006$30,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Texas, April 20, 2006$30,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Alabama, April 20, 20061.75 in hail · 22 events
- Hail and Heavy Rain in Kentucky, April 20, 20061 in hail · 15 events
- Hail in Texas, April 20, 20061.75 in hail · 9 events
- Hail and Damaging Wind in Texas, April 20, 20061.5 in hail · 8 events
- Hail and Damaging Winds in Texas, April 20, 20061 in hail · 5 events
- Hail in Arkansas, April 20, 20061 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501949, 5503187, 5503188, 5501950, 5503189, 5503190, 5503191, 5503192, 5503193, 5503194, 5501951, 5501941, 5501942, 5501943, 5501944, 5501945, 5501946, 5501948, 5501947.